|*DISCLAIMER: This page is an unmoderated forum, and the opinions expressed herein do not necessarily reflect the viewpoint of The Johns Hopkins Medical Institutions. Patients are advised to consult their personal physicians before making any medical decisions. |
First, I must say he is doing very well for having so much disease load to begin with and to be stable this long. No new growth is still very good.
My recommendation is to add a Palliative Care doctor to your team. I am assuming you are at one of the Harvard hospitals? Hopefully they have a Palliative Care doctor that works with patients who are still on chemo.
In the past these doctors used to only work with patients no longer pursuing chemo (usually on Hospice), but now they are starting to help us during all stages of our fight. Palliative Care doctors focus on the quality of life symptoms like pain, appetite, mood, constipation and more. They can be particularly helpful when you are older, and when you already have metastatic disease, since these folks have even more side effects. They can help with conversations when you are getting exhausted or stressed or anxious. They can help you weigh at each step what to do so your husband feels as good as possible.
Studies have shown that advanced lung cancer patients who are on chemo and have a Palliative Care doctor working with them live longer, with fewer complications and have better quality of life than those on chemo alone.
Other medical things that help... If he has diabetes, he should be on metformin (may have anti-cancer effects). Lovenox (blood thinner) may also improve survival, so if he has had a blood clot or Afib make sure he is on Lovenox or Fragmin and NOT coumadin. I have heard of 1 or 2 patients on this board that were on metformin and/or Lovenox for their anti-cancer/pro-survival properties alone.
There is increasing evidence that some neuropathic pain meds may be helpful for the neuropathy from Oxaliplatin. If he is developing this problem from chemo, ask about Cymbalta and Effexor. You want to be able to continue the chemo for as long as possible, and neuropathy is limiting to chemo for many on this board. Both of these meds are generic now, and both may also improve mood as well (nice side effect).
Be sure to treat any depression he has and be vigilant about treating nausea before it starts so that he is able to eat. High calorie foods eating whatever/whenever he wants can be helpful. If he has uncomfortable symptoms with eating like nausea, abdominal pain/discomfort, gas/burping/reflux, feeling of early fullness, then ask his oncologist to see a gastroenterologist for possible Gastroparesis ((slow stomach emptying) that is a common symptom for those with PC. Small meals, avoiding trigger foods, and some medicines (PPI, reglan etc...) can help.
And of course when you are on morphine for pain, make sure he is taking medicines to keep his bowels regular every day. Colace + senna or Miralax are popular.
A little bit of exercise every day... just walking a little is fine. Sleeping regularly. And for the fatigue, ask the doctors if a mild stimulant like ritalin could be tried. This can be life changing for some of us. If the oncologist is not familiar with it or comfortable with it (many oncologists aren't, unfortunately...) then ask your Palliative Care doctor.
And I agree with the other poster that it is time to focus on one day at a time, doing things that you want to do and that are meaningful for you.
I hope you are doing ok. Thank you for looking for information to help your
Reply to this message | Return to Main Message List